Illinois, 2025

Damaging Winds in Illinois, July 6, 2025

July 6, 2025 · NWS ILX · 2 events in 2 counties and zones

A slow-moving cold front interacting with a moderately unstable but weakly sheared environment triggered clusters of strong to severe thunderstorms primarily along and south of a Paris to Taylorville line during the afternoon of July 6th. A couple of the cells produced wind gusts of around 60mph, resulting in isolated wind damage in parts of Coles and Shelby counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A slow-moving cold front interacting with a moderately unstable but weakly sheared environment triggered clusters of strong to severe thunderstorms primarily along and south of a Paris to Taylorville line during the afternoon of July 6th. A couple of the cells produced wind gusts of around 60mph, resulting in isolated wind damage in parts of Coles and Shelby counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 6, 1:22 PM CST, 35 minutes earlier. Its key messages:

  • Expect scattered showers and thunderstorms today, with lingering chances in southeast IL on Monday. Locally heavy rainfall, lightning and a few strong wind gusts are possible this afternoon into mid evening mainly east of I-55.
  • Seasonably hot and humid conditions are expected the next several days, with highs mainly from the mid 80s to around 90, and heat index peaking around 90 to 95 daily.
  • Occasional periods of scattered showers and thunderstorms can be expected for the upcoming work week.
Area forecast discussion, Jul 6, 1:22 PM CST, 35 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
222 PM CDT Sun Jul 6 2025

.KEY MESSAGES...

- Expect scattered showers and thunderstorms today, with lingering
  chances in southeast IL on Monday. Locally heavy rainfall,
  lightning and a few strong wind gusts are possible this
  afternoon into mid evening mainly east of I-55.

- Seasonably hot and humid conditions are expected the next
  several days, with highs mainly from the mid 80s to around 90,
  and heat index peaking around 90 to 95 daily.

- Occasional periods of scattered showers and thunderstorms can be
  expected for the upcoming work week.

&&

.DISCUSSION...
Issued at 222 PM CDT Sun Jul 6 2025

Lift associated with an upper level shortwave trough and a cold
front draped northeast to southwest across central IL have
prompted the initiation of scattered showers and thunderstorms
this afternoon, which should continue into this evening before
diminishing over the area overnight as the front pushes to the
south and the shortwave moves to the east. With MLCAPE values of
2000-3000 J/kg but weak shear, a few strong storms containing
strong wind gusts could take place, and a SPC has designated a
Marginal Risk for severe storms. HREF ensembles continue to
advertise very isolated 2-3 inch rainfall accumulations through
this evening due to slow storm motion and precipitable water near
2 inches. Isolated instances of flash flooding will need to be
watched for, especially if occurring in urban or poor drainage
areas.

With the front lingering just south of the I-70 corridor Monday, we
could see another round of showers and thunderstorms near and south
of I-70, then a break should take place Monday night as surface high
pressure drifts by to the north, ridging into central IL.

A few upper level waves in a weak zonal/westerly flow pattern look
to bring chances for more showers and thunderstorms midweek through
next weekend. Although timing is far from certain at this point, the
first of these looks to work its way slowly across the area late
Tuesday through Wednesday, followed by a couple more late week
into the weekend. PoPs Wednesday through the weekend depict
somewhat of a diurnal trend with highest values during the
afternoon to early evening, generally 30 to 50 percent. Severe
weather chances look to be generally low, although a few model
runs depict a potent enough shortwave for severe weather around
Friday.

Temperatures look to run seasonably hot and humid for the upcoming
week, with highs ranging from mid 80s to around 90, lows from mid
60s to lower 70s, and dewpoints from the 60s to lower 70s, resulting
in heat index values peaking around 90 to 95 daily.

37

&&

.AVIATION...  (For the 18z TAFs through 18z Monday Afternoon)
Issued at 1218 PM CDT Sun Jul 6 2025

Scattered showers and thunderstorms can be expected across the
central IL terminals, especially the I-72 terminals today, as a
cold front approaches from the northwest. Any of these storms
could produce MVFR conditions or locally worse, along with strong
gusty winds and heavy downpours. Scattered storms should continue
until 00Z-03Z, latest in the southeast. In addition, areas of MVFR
cigs will continue until early afternoon, then likely lift enough
to produce generally VFR level cigs. Another area of MVFR cigs is
expected to develop behind the cold front tonight, and have this
arriving at KBMI at 06Z, KCMI at 07Z, and KDEC at 09Z. Areas to
the west are currently expected to remain VFR, but models are not
unanimous with this depiction, so will need to keep an eye on this
feature with later updates.

37

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Jul 6, 1:28 PM CST, 29 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
228 PM CDT Sun Jul 6 2025

ILZ027>031-036>038-040>043-047>051-071930-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Cass-Menard-Scott-Morgan-Sangamon-
228 PM CDT Sun Jul 6 2025

This Hazardous Weather Outlook is for central Illinois and west
central Illinois.

.DAY ONE...Tonight.

Widely scattered thunderstorms are expected through early this
evening. While the severe weather threat is low, some of the storms
may produce heavy rain.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Scattered thunderstorms are possible (30-50% chance) Tuesday through
Saturday, primarily in the afternoons. While the overall severe
weather threat is low, some stronger wind gusts and heavy downpours
are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

ILZ044>046-052>057-061>063-066>068-071>073-071930-
Piatt-Champaign-Vermilion-Christian-Macon-Moultrie-Douglas-Coles-
Edgar-Shelby-Cumberland-Clark-Effingham-Jasper-Crawford-Clay-
Richland-Lawrence-
228 PM CDT Sun Jul 6 2025

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and southeast Illinois.

.DAY ONE...Tonight.

Scattered thunderstorms are expected through the evening. Some of
the storms may produce torrential rain which will may lead to
localized flooding. In addition, the strongest storms may generate
gusty to locally damaging winds.

Outside of the storms, the heat index will be close to 100 degrees
this afternoon, mainly east of I-57.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Scattered storms will linger into Monday near and south of I-70.
Additional storms are possible (30-50% chance) Wednesday through
Saturday, primarily in the afternoons. While the overall severe
weather threat is low, some stronger wind gusts and heavy downpours
are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

Bumgardner

The radar

The Lincoln radar (KILX), 95 km away, was scanning. The volume nearest the first event began at 19:55 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Shelby

When
July 6, 1:57 PM CST to 2:02 PM CST
Where
Shelby County, 1 mi SE of Shelbyville
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
39.410, -88.787

A tree was blown onto power lines.

Thunderstorm Wind, Coles

When
July 6, 2:50 PM CST to 2:55 PM CST
Where
Coles County, 1 mi W of Mattoon
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.480, -88.389

A tree was blown onto a home.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2025Every state in 2025This day in weather historyWarnings in Illinois, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1261861, 1261863.